Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Columbia, SC

May 25, 2000Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2000, 9:10 PM EDT for Richland County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 9:10 PM EDT (01:10 UTC)
Expired
May 25, 2000, 9:45 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:25 PM EDTThunderstorm Wind 50 MColumbia, SCSheriff reported trees down in southwest part of county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5760 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
2.6
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS52 KCAE 260112
SVRCAE
SCC079-260145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT.

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER CAYCE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBIA AT 915 PM EDT
  EASTOVER AT 925 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

BLP/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:55 PM EDT, 15 minutes earlier.

Area forecast discussion, May 25, 8:55 PM EDT, 15 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-261243-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
855 PM EDT THU MAY 25 2000

WEAK LOW PRESSURE MOVING EAST ALONG A TROUGH OF LOW PRESSURE PROVIDED
THE FOCUS FOR WIDESPREAD CONVECTION DURING THE LATE AFTERNOON AND
EVENING. SHORTWAVE ALOFT EXPECTED TO MOVE EAST AROUND MIDNIGHT AS
AIRMASS SLOWLY STABILIZES. WILL CARRY SCATTERED SHOWERS AND
THUNDERSTORMS UNTIL MIDNIGHT THEN PARTLY CLOUDY. TEMPERATURES LOOK
OK.

FCSTID = 30
CAE   70  90  66  92 /  50  20  20  20
AGS   70  91  66  93 /  40  30  20  20
SSC   70  90  66  92 /  50  20  20  20
OGB   70  91  66  93 /  50  30  20  20

.CAE...
GA...NONE.
SC...NONE.

RCC

In the hours before

Local storm report, May 25, 5:19 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
519 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

516 PM     ALCOLU                    SC   1.00 INCH HAIL
05/25/00   CLARENDON                      REPORT BY CLARENDON
                                          COUNTY EPD

BC
Local storm report, May 25, 5:23 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     PAXVILLE                  SC   .75 INCH HAIL
05/25/00   CLARENDON                      REPORT BY HAM RADIO
                                          SPOTTER

BC
Local storm report, May 25, 6:26 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
626 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     AMITY                     GA   .75 INCH HAIL
05/25/00   LINCOLN                        REPORT FROM SHERIFF DEPT.

BC
Local storm report, May 25, 6:43 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
643 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     8 NW APPLING              GA   .75 INCH HAIL
05/25/00   COLUMBIA                       REPORT FROM HAM RADIO
                                          SPOTTER AT WINFIELD HILL

BC
Local storm report, May 25, 8:15 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
815 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

755 PM     2 MI N OF KERSHAW         SC   .75 INCH HAIL
05/25/00   LANCASTER                      REPORT FROM SHERIFF DEPT.

BLP
Local storm report, May 25, 8:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
822 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

818 PM     3 MI NNW HANCOCK          SC   .88 INCH HAIL
05/25/00   LANCASTER                      REPORT FROM SKYWARN
                                          SPOTTER

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:33 PM EDTSevere Thunderstorm WarningCAESumter27 min
May 25, 9:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
May 25, 9:57 PM EDTSevere Thunderstorm WarningCAEOrangeburg48 min
May 26, 7:52 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.